On transfinite diameters in $\mathbb{C}^{d}$ for generalized notions of degree


  • Norman Levenberg
  • Franck Wielonsky




We give a general formula for the $C$-transfinite diameter $\delta_C(K)$ of a compact set $K\subset \mathbb{C}^2$ which is a product of univariate compacta where $C\subset (\mathbb{R}^+)^2$ is a convex body. Along the way we prove a Rumely type formula relating $\delta_C(K)$ and the $C$-Robin function $\rho_{V_{C,K}}$ of the $C$-extremal plurisubharmonic function $V_{C,K}$ for $C \subset (\mathbb{R}^+)^2$ a triangle $T_{a,b}$ with vertices $(0,0)$, $(b,0)$, $(0,a)$. Finally, we show how the definition of $\delta_C(K)$ can be extended to include many nonconvex bodies $C\subset \mathbb{R}^d$ for $d$-circled sets $K\subset \mathbb{C}^d$, and we prove an integral formula for $\delta_C(K)$ which we use to compute a formula for $\delta_C(\mathbb{B})$ where $\mathbb{B}$ is the Euclidean unit ball in $\mathbb{C}^2$.


Bayraktar, T., Bloom, T., and Levenberg, N., Pluripotential theory and convex bodies, Mat. Sb. 209 (2018), no. 3, 67–101, translation in Sb. Math. 209 (2018), no. 3, 352–384. https://doi.org/10.4213/sm8893

Bedford, E., and Taylor, B. A., Plurisubharmonic functions with logarithmic singularities, Ann. Inst. Fourier (Grenoble) 38 (1988), no. 4, 133–171.

Blocki, Z., Edigarian, A., and Siciak, J., On the product property for the transfinite diameter, Ann. Polon. Math. 101 (2011), no. 3, 209–214. https://doi.org/10.4064/ap101-3-1

Bloom, T., and Calvi, J.-P., On the multivariate transfinite diameter, Ann. Polon. Math. 72 (1999), no. 3, 285–305 https://doi.org/10.4064/ap-72-3-285-305

Bos, L., and Levenberg, N., Bernstein-Walsh theory associated to convex bodies and applications to multivariate approximation theory, Comput. Methods Funct. Theory 18 (2018), 361–388. https://doi.org/10.1007/s40315-017-0220-4

Calvi, J.-P., and Manh, P. V., A determinantal proof of the product formula for the multivariate transfinite diameter, Bull. Pol. Acad. Sci. Math. 53 (2005), no. 3, 291–298. https://doi.org/10.4064/ba53-3-7

DeMarco, L., and Rumely, R., Transfinite diameter and the resultant, J. Reine Angew. Math. 611 (2007), 145–161. https://doi.org/10.1515/CRELLE.2007.077

Levenberg, N., and Ma'u, S., $C$-Robin functions and applications, Anal. Math. 46 (2020), no. 4, 781–-819. https://doi.org/10.1007/s10476-020-0046-6

Levenberg, N., and Taylor, B. A., Comparison of capacities in $C^n$. Complex analysis Toulouse, 1983, 162–172, Lecture Notes in Math., 1094, Springer, Berlin, 1984. https://doi.org/10.1007/BFb0099160

Ma'u, S., Newton-Okounkov bodies and transfinite diameter, Dolomites Res. Notes Approx. 10 (2017), Special Issue, 138–160.

Ma'u, S., Transfinite diameter with generalised polynomial degree, Potential Anal. 54 (2021), no. 4, 637–653. https://doi.org/10.1007/s11118-020-09843-7

Rumely, R., A Robin formula for the Fekete-Leja transfinite diameter, Math. Ann. 337, (2007), no. 4, 729–738. https://doi.org/10.1007/s00208-006-0052-4

Rudin, W., Function theory in the unit ball of $C^n$, Springer-Verlag, Berlin, 2008.

Schiffer, M., and Siciak, J., Transfinite diameter and analytic continuation of functions of two complex variables, 1962 Studies in mathematical analysis and related topics pp. 341–358 Stanford Univ. Press, Stanford, Calif.

Zaharjuta, V. P., Transfinite diameter, Chebyshev constants, and capacity for compacta in $C^n$, Math. USSR Sbornik 25 (1975), no. 3, 350–364.



How to Cite

Levenberg, N., & Wielonsky, F. (2021). On transfinite diameters in $\mathbb{C}^{d}$ for generalized notions of degree. MATHEMATICA SCANDINAVICA, 127(2), 337–360. https://doi.org/10.7146/math.scand.a-126053